For many people, hearing worsens with age, usually starting around age 60. Hearing loss can cause tinnitus. The medical term for this type of hearing loss is presbycusis.
Loud noises, such as those from heavy equipment, chain saws and firearms, are common sources of noise-related hearing loss. Portable music devices, such as MP3 players or iPods, also can cause noise-related hearing loss if played loudly for long periods. Tinnitus caused by short-term exposure, such as attending a loud concert, usually goes away; both short and long-term exposure to loud sound can cause permanent damage.
Damage to inner ear hair cells
Tiny, delicate hairs in your inner ear move in relation to the pressure of sound waves. This triggers cells to release an electrical signal through a nerve from your ear (auditory nerve) to your brain. Your brain interprets these signals as sound. If the hairs inside your inner ear are bent or broken, they can "leak" random electrical impulses to your brain, causing tinnitus.
Ear wax blockage
Earwax protects your ear canal by trapping dirt and slowing the growth of bacteria. When too much earwax accumulates, it becomes too hard to wash away naturally, causing hearing loss or irritation of the eardrum, which can lead to tinnitus.
Stiffening of the bones in your middle ear (otosclerosis) may affect your hearing and cause tinnitus. This condition, caused by abnormal bone growth, tends to run in families.
Other causes of tinnitus include:
Tinnitus can be an early indicator of Meniere's disease, an inner ear disorder that may be caused by abnormal inner ear fluid pressure.
Problems with the temporomandibular joint, the joint on each side of your head in front of your ears, where your lower jawbone meets your skull, can cause tinnitus.
Head injuries or neck injuries
Head or neck trauma can affect the inner ear, hearing nerves or brain function linked to hearing. Such injuries generally cause tinnitus in only one ear.
This noncancerous (benign) tumour develops on the cranial nerve that runs from your brain to your inner ear and controls balance and hearing. Also called vestibular schwannoma, this condition generally causes tinnitus in only one ear.
Eustachian tube dysfunction
In this condition, the tube in your ear connecting the middle ear to your upper throat remains expanded all the time, which can make your ear feel full. Loss of a significant amount of weight, pregnancy and radiation therapy can sometimes cause this type of dysfunction.
Muscle spasms in the inner ear
Muscles in the inner ear can tense up (spasm), which can result in tinnitus, hearing loss and a feeling of fullness in the ear. This sometimes happens for no explainable reason, but can also be caused by neurologic diseases, including multiple sclerosis.
Blood vessel disorders linked to tinnitus
In rare cases, tinnitus is caused by a blood vessel disorder. This type of tinnitus is called pulsatile tinnitus. Causes include:
With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.
•Head and neck tumours
A tumour that presses on blood vessels in your head or neck (vascular neoplasm) can cause tinnitus and other symptoms.
•High blood pressure
Hypertension and factors that increase blood pressure, such as stress, alcohol and caffeine, can make tinnitus more noticeable.
•Turbulent blood flow
Narrowing or kinking in a neck artery (carotid artery) or vein in your neck (jugular vein) can cause turbulent, irregular blood flow, leading to tinnitus.
•Malformation of capillaries
A condition called arteriovenous malformation (AVM), abnormal connections between arteries and veins, can result in tinnitus. This type of tinnitus generally occurs in only one ear.
Medications that can cause tinnitus
A number of medications may cause or worsen tinnitus. Generally, the higher the dose of these medications, the worse tinnitus becomes. Often the unwanted noise disappears when you stop using these drugs.
Medications known to cause or worsen tinnitus include:
•Antibiotics, including polymyxin B, erythromycin, vancomycin (Vancocin HCL, Firvanq) and neomycin
•Cancer medications, including methotrexate (Trexall) and cisplatin
•Water pills (diuretics), such as bumetanide (Bumex), ethacrynic acid (Edecrin) or furosemide (Lasix)
•Quinine medications used for malaria or other health conditions
•Certain antidepressants, which may worsen tinnitus
Aspirin taken in uncommonly high doses (usually 12 or more a day)
In addition, some herbal supplements can cause tinnitus, as can nicotine and caffeine.